Article Text

PDF
Fifteen minute consultation: a child with a suspected drug allergy
  1. Peishan Wu1,
  2. Katherine Longbottom1,2,
  3. Rosemary Hague3,
  4. Gillian Vance4
  1. 1Department of Paediatric Respiratory, Royal Hospital for Children, Glasgow, UK
  2. 2Department of Paediatric Immunology and Infectious Diseases, Royal Hospital for Children, Glasgow, UK
  3. 3Department of Paediatric Immunology and Infectious Diseases, Royal Hospital for Children, Glasgow, UK
  4. 4Department of Paediatric Allergy, School of Medical Education, University of Newcastle, Newcastle, Newcastle upon Tyne, UK
  1. Correspondence to Dr Peishan Wu, Department of Paediatric Respiratory, Royal Hospital for Children, 1345 Govan Road, Glasgow G51 4TF, UK; pwu{at}nhs.net

Abstract

Adverse drug reactions are common in children, but true drug allergy is rare. It can be difficult to determine whether signs such as skin rashes are caused by the underlying illness or medications prescribed. Accurate diagnosis is important for patient safety and optimal treatment. We review the presentation of drug allergy and discuss current management options for children.

  • Beta-lactam antibiotic
  • children
  • drug allergy
  • drug provocation test

Statistics from Altmetric.com

Footnotes

  • Contributors PW and KL both contributed to the planning and writing of this article. GV and RH reviewed the manuscript.

  • Competing interests None declared.

  • Provenance and peer review Commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.